Mrs. A is a 71 year old widow with CHF and osteoarthritis who has recently been exhibiting quite unusual behavior

Case Study

Mrs. A is a 71 year old widow with CHF and osteoarthritis who has recently been exhibiting quite unusual behavior. Her daughter is concerned about her mother’s ability to remain independent and wishes to pursue nursing home admission arrangements. She fears the development of a dementing illness. Over the last two to three months Mrs. A has become confused, easily fatigued and very irritable. She has developed disturbing obsessive/compulsive behavior constantly complaining that her lace curtains were dirty and required frequent washing. Detailed questioning revealed that she thought they were yellow-green and possibly moldy. Her prescribed medications are:

· Furosemide 40 mg daily in the morning

· Digoxin 250 micrograms daily

· Paracetamol 500 mg, 1-2 tablets 4-hourly PRN

· Piroxicam 20 mg at night

· Mylanta suspension, 20 ml PRN

· Coloxyl 120 mg, 1-2 tablets at night

Assignment Questions

1. Critically discuss this case study in terms of the problematic nature of this patient’s pharmacological management.

2. Outline some pharmacokinetic changes in the geriatric population that may affect drug disposition.

3. Outline how changes in renal and hepatic function may affect treatment strategies.

4. In the drug regimen presented above – discuss potential side effects and potential interactions, if any?

5. Your response should include a discussion of the problems of polypharmacy as it is related to this case study and the assessment/management and educational strategies which could have been implemented to improve the outcome of Mrs. A.

Instructions

· Prepare and submit a 3-4 page paper [total] in length (not including APA format).

· Answer all the questions above.

· Support your position with examples.

· Please review the rubric to ensure that your assignment meets criteria.

· Submit the following documents to the Submit Assignments/Assessments area:

· Case Study: Polypharmacy

Here is an example of what it should look like

Case Study

Mrs. A is a 71-year-old widow with CHF and osteoarthritis who has recently been

exhibiting quite unusual behavior. Her daughter is concerned about her mother’s ability

to remain independent and wishes to pursue nursing home admission arrangements.

She fears the development of a dementing illness. Over the last two to three months

Mrs. A has become confused, easily fatigued and very irritable. She has developed

disturbing obsessive/compulsive behavior constantly complaining that her lace curtains

were dirty and required frequent washing. Detailed questioning revealed that she

thought they were yellow-green and possibly moldy. Her prescribed medications are:

 Furosemide 40 mg daily in the morning

 Digoxin 250 micrograms daily

 Paracetamol 500 mg, 1-2 tablets 4-hourly PRN

 Piroxicam 20 mg at night

 Mylanta suspension, 20 ml PRN

 Coloxyl 120 mg, 1-2 tablets at night

Problematic of the patient’s pharmacological management.

The problematic nature of this patient’s pharmacological s management is inappropriate

polypharmacy. In the elderly population, it is common the existence of multiple chronic health

conditions. Therefore, due to multimorbidity, the use of one or more medicines may be used to

treat each condition, and as a result, the patient will be on multiple drugs at the same time.

According to Masnoon et al. (2017), polypharmacy’s most common reported definition is “five or

more medications daily.”Research suggests that polypharmacy often is associated with adverse

outcomes, including “mortality, falls, adverse drug reactions increased length of stay in hospital

and readmission to the hospital soon after discharge” (Masnoon et al., 2017). In the described

case, due to the inappropriate polypharmacy, the patient’s risk and safety are becoming

concerned for the family members. The patient is taking multiple medications that can

potentially interact with one another, overlap and potenciate their effect and put patient health at

risk.

This study source was downloaded by 100000760925736 from CourseHero.com on 11-08-2021 11:07:42 GMT -06:00

https://www.coursehero.com/file/89194157/Pholypharmacydocx/

This study resource was

shared via CourseHero.com

Pharmacokinetic changes in the geriatric population that may affect drug disposition.

In the geriatric population, age-associated physiological changes can alter the drug disposition.

These pharmacokinetic changes may involve all categories, absorption, distribution metabolism,

and excretion.

Changes in gastric emptying and intestinal transit times may alter drug absorption in the geriatric

population Changes in body composition as in muscle mass versus fat or changes in the protein

binding can change the volume of distribution of drugs. Reduction of live size and blood flow

and the effects of advanced age on CYP activity may alter the metabolism of medications in the

elderly. The decline of renal function due to age reduces drug excretion.

Outline how changes in renal and hepatic function may affect treatment strategies.

In advanced age patients, changes in renal and hepatic functions have effects on the metabolism

and excretion of the medications (Maher,2020). In the elderly liver reduces in size, and the blood

flow decreases as well. Also, the CYP activity is altered. All these changes result in slow

metabolism of medications and increase the risk for drug toxicity and adverse effects; with

advanced age, kidney function declines as well. This glomerular filtration rate decline leads to

alter the bioavailability of drugs and increases the risk for adverse drug reactions. Therefore,

dose adjustment is a necessity in these groups of the population.

Potential side effects and interactions

Both Digoxin and Piroxicam increase the level of potassium in the serum. Therefore, increase the

potential for potassium toxicity. Paracetamol decreases renal prostaglandin excretion and plasma

renin activity, thus may decrease the effectiveness of Furosemide. A combination of Furosemide

and Piroxicam I advanced age patients may result in kidney failure. There is a drug interaction of

Digoxin and Mylanta. Digoxin decreases the levels of Mylanta (magnesium hydroxide) by

increasing renal clearance.

Recommendations

Some of the recommendations for the described case would be to monitoring digoxin levels and

electrolytes. Dose adjustment of the Lasix and Digoxin based on the electrolytes and blood level

of the medication. Also, another essential strategy would be to consider a different medication

for the treatment of osteoarthrosis. I would eliminate the medication for constipation and

recommend alternative ways to help, such as increasing fiber intake, increasing fluid intake,

adding prune juice to diet, and increasing exercise and physical activity level.

Masnoon, N., Shakib, S., Kalisch-Ellett, L., & Caughey, G. E. (2017). What is polypharmacy? A

systematic review of definitions. BMC geriatrics, 17(1), 1-10.

This study source was downloaded by 100000760925736 from CourseHero.com on 11-08-2021 11:07:42 GMT -06:00

https://www.coursehero.com/file/89194157/Pholypharmacydocx/

This study resource was

shared via CourseHero.com

Maher, D., Ailabouni, N., Mangoni, A. A., Wiese, M. D., & Reeve, E. (2021). Alterations in drug

disposition in older adults: a focus on geriatric syndromes. Expert Opinion on Drug Metabolism

& Toxicology, 17(1), 41-52.

Case Study, Chapter 55, Management of Patients With Urinary Disorders